Arizona, 2014Flash Flood in Arizona, August 21, 2014
August 21, 2014 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of Yuma county during the afternoon hours on August 21st, and some of them affected the highway 95 corridor from Quartzsite southward into the Fortuna Foothills. The stronger storms produced locally heavy rainfall with peak rain rates well in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of Yuma county during the afternoon hours on August 21st, and some of them affected the highway 95 corridor from Quartzsite southward into the Fortuna Foothills. The stronger storms produced locally heavy rainfall with peak rain rates well in excess of one inch per hour. The rain led to both small stream flooding as well as flash flooding, and caused roadway flooding on Highway 95 south of Quartzsite. Multiple Small Stream Flood Advisories were issued to cover the flooding in Yuma county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:47 PM MST, 13 minutes earlier.
Area forecast discussion, Aug 21, 2:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
247 PM MST THU AUG 21 2014
.SYNOPSIS...
THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. STORM CHANCES WILL DECREASE
FRIDAY AND THROUGH THE WEEKEND AS DRIER AIR OVERSPREADS THE AREA.
BELOW NORMAL TEMPERATURES ARE FORECAST THROUGH SATURDAY...GRADUALLY
RETURNING TO NORMAL EARLY NEXT WEEK.
&&
.DISCUSSION...
THUNDERSTORM ACTIVITY HAS RAPIDLY PICKED UP THIS AFTERNOON ACROSS
OUR SOUTHEAST CALIFORNIA ZONES...THE LOWER COLORADO RIVER VALLEY...
AND AS FAR EAST AS CENTRAL LA PAZ AND YUMA COUNTIES. SOME OF THESE
STORMS HAVE QUICKLY CLUSTERED AND EVOLVED TO SEVERE STATUS WITH
STRONG WINDS IN EXCESS 55KT...OTHER ISOLATED STORMS HAVE BEEN
EFFICIENT RAIN PRODUCERS WITH RADAR RAINFALL ESTIMATES OF 1-2 INCHES
PER HOUR.
CLOUD COVER AND COOLER TEMPERATURES ACROSS SOUTH-CENTRAL ARIZONA
CREATED A MORE STABLE ENVIRONMENT AND THUS TOOK A BITE OUT OF THE
CONVECTIVE POTENTIAL THIS AFTERNOON AND HAS KEPT STORM ACTIVITY TO A
MINIMUM SO FAR. THE HIGH AT PHOENIX PEAKED OUT AT 88 DEGREES AND
THAT WAS AT 10 AM THIS MORNING. HOWEVER...AS THE LOW GRADUALLY
SHIFTS EAST...THE COLD CORE 500MB TEMPS/-10 TO 12C/ WILL EVENTUALLY
MOVE OVER SOUTH-CENTRAL ARIZONA...IMPROVING LAPSE RATES/INSTABILITY.
EXPECT SHOWERS/THUNDERSTORMS TO FORM AND EVENTUALLY SPREAD EAST
ACROSS MARICOPA COUNTY/PHOENIX METROPOLITAN AREA BY EARLY
EVENING...CONTINUING INTO THE HIGHER TERRAIN OF SOUTHERN GILA
COUNTY...NORTHERN AND EASTERN ARIZONA BEFORE MIDNIGHT.
THE LOW WILL MOVE MOVE ACROSS THE STATE TONIGHT...THE TROUGH AXIS
EXPECTED TO BE DRAPED ACROSS THE CENTRAL ARIZONA BY LATE FRIDAY
MORNING. MID LEVEL FLOW BEHIND THE DEPARTING TROUGH TURNS SHARPLY
OUT OF THE WEST LATE TONIGHT INTO FRIDAY...SO MOISTURE GETS SCOURED
OUT AND THE FLOW BECOMES LESS FAVORABLE FOR STORMS FRIDAY AFTERNOON.
WOULD ANTICIPATE THAT THE ATMOSPHERE WILL BE PRETTY WORKED OVER AND
MORE STABLE ACROSS OUR ENTIRE FORECAST AREA FROM THIS EVENINGS
ACTIVITY THAT LITTLE IN THE WAY OF CONVECTIVE STORMS WILL
MATERIALIZE FRIDAY. STILL KEEPING SLIGHT CHANCE POPS GOING ACROSS
SOUTHERN GILA COUNTY FOR FRIDAY AFTERNOON...AND MUCH OF THE SAME IS
EXPECTED FOR SATURDAY AND SUNDAY AS LOW LEVEL MIXING RATIOS CONTINUE
TO FALL TO AROUND 5-6 G/KG THIS WEEKEND. DAYTIME TEMPERATURES WILL
CONTINUE TO BE BELOW NORMAL AS WE END THE WEEK...HOLDING IN THE MID
TO UPPER 90S OVER THE LOWER DESERTS FRIDAY AFTERNOON...BARLEY
BREAKING THE 100 DEGREE MARK SATURDAY AFTERNOON...AND A FEW MORE
DEGREES OF WARMING FOR SUNDAY.
THERE IS A GENERAL AGREEMENT AMONG THE OPERATIONAL MODELS AND
ENSEMBLES THAT MOISTURE WILL RETURN TO THE AREA MONDAY/TUESDAY...
ALTHOUGH AT THIS POINT THERE DOES NOT APPEAR TO BE ANY CLEAR SIGNALS
ON WHICH DAY WILL BE ACTIVE. GOING TO RETAIN A LOW-GRADE MONSOON POP
FORECAST EACH AFTERNOON MONDAY THROUGH THURSDAY ALONG WITH NEAR
NORMAL TEMPERATURES.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
PERSISTENT CLOUDINESS HAS KEPT TEMPERATURES WELL BELOW NORMAL ACROSS
THE AREA. CONSEQUENTLY...INSTABILITY IS DIMINISHED AND THE THREAT
FOR THUNDERSTORMS HAS DECREASED. HOWEVER...INSTABILITY WILL INCREASE
AGAIN LATE THIS AFTERNOON AND THIS EVENING AS AN AREA OF LOW
PRESSURE MOVES INTO SOUTHWESTERN AZ. ISOLATED TO SCATTERED STORMS
ARE POSSIBLE ACROSS THE PHOENIX AREA...PARTICULARLY IN THE 01Z-05Z
PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG TO SEVERE WIND GUSTS AND PERHAPS EVEN LARGE HAIL. CIGS
MAY ALSO LOWER TO AROUND 7K FT WITH OCCASIONAL VSBY RESTRICTIONS
BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 06Z WITH A BREAK IN THE
MONSOON ACTIVITY BEGINNING FRIDAY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON
AT BOTH KIPL AND KBLH. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...STRONG TO SEVERE WIND GUSTS AND LARGE HAIL.
CIGS MAY ALSO LOWER TO AROUND 6K FT WITH OCCASIONAL VSBY
RESTRICTIONS BELOW 6SM. CONDITIONS WILL IMPROVE AFTER 04Z WITH A
BREAK IN THE MONSOON ACTIVITY BEGINNING FRIDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HUMIDITIES TREND DOWNWARD SOME MORE OVER THE WEEKEND BEFORE
REBOUNDING SOME NEXT WEEK. AIR WILL BE DRIEST OVER SOUTHEAST
CALIFORNIA AND HAINES INDEX VALUES CLIMB TO 5 BEFORE IMPROVING BY
TUESDAY. HAINES VALUES WILL BE SIGNIFICANTLY LOWER EAST OF THERE DUE
TO BETTER MOISTURE. OVERNIGHT RECOVERY WILL REMAIN GOOD...LESS SO
OVER SOUTHEAST CALIFORNIA. STORM CHANCES WILL BE SLIGHT AND LIMITED
TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH
TUESDAY...EXPANDING WESTWARD WEDNESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/LEINS
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 21, 2:33 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
233 AM MST THU AUG 21 2014
AZZ020>028-CAZ030>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
233 AM MST THU AUG 21 2014 /233 AM PDT THU AUG 21 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. VERY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...RESULTING IN FLOODING
OF LOW LYING AREAS AND WASHES. IN ADDITION TO THE HEAVY RAIN...VERY
STRONG DAMAGING WINDS ARE LIKELY WITH THE STRONGEST STORMS ALONG WITH
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 21, 1:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU AUG 21 2014
CAZ030-032-212045-
RIVERSIDE CA-
114 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 145 PM PDT
AT 111 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT CENTER...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE MTN...
LAT...LON 3380 11569 3391 11550 3369 11536 3361 11550
TIME...MOT...LOC 2015Z 148DEG 15KT 3372 11549
18
Special weather statement, Aug 21, 1:32 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
132 PM MST THU AUG 21 2014
CAZ033-212115-
IMPERIAL CA-
132 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 215 PM PDT
AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR EL CENTRO...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
EL CENTRO...
EL CENTRO NAVAL AIRFIELD...
IMPERIAL...
HOLTVILLE...
LAT...LON 3303 11572 3298 11526 3267 11537 3264 11569
3264 11576
TIME...MOT...LOC 2033Z 193DEG 12KT 3274 11555
18Special weather statement, Aug 21, 2:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
226 PM MST THU AUG 21 2014
CAZ032-033-212215-
RIVERSIDE CA-IMPERIAL CA-
226 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
EXTREME SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 315 PM PDT
AT 224 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF BRAWLEY...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS UP TO 50 MPH...BLOWING DUST...AND SMALL HAIL ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL IMPERIAL COUNTY...
RURAL NORTHERN IMPERIAL COUNTY...
RURAL SOUTHERN RIVERSIDE COUNTY...
LAT...LON 3343 11539 3326 11492 3302 11524 3314 11549
TIME...MOT...LOC 2126Z 215DEG 11KT 3313 11534
18
Local storm report, Aug 21, 2:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 3 ESE IMPERIAL 32.83N 115.50W
08/21/2014 IMPERIAL CA TRAINED SPOTTER
MULTIPLE TELEPHONE POLES DOWN ALONG HWY 111 NEAR
WORTHINGTON ROAD. SEMI TRAILER ALSO OVERTURNED ON THE
ROAD...EMERGENCY CREWS ON SCENE.
&&
EVENT NUMBER PSR1400235
NOLTESpecial weather statement, Aug 21, 2:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST THU AUG 21 2014
AZZ020-025-026-CAZ031>033-212245-
LA PAZ AZ-YUMA AZ-RIVERSIDE CA-IMPERIAL CA-
255 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 345 PM PDT/345 PM MST/
AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTHWEST
OF PALO VERDE TO 16 MILES SOUTH OF CIBOLA TO 9 MILES WEST OF MARTINEZ
LAKE...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH...LOCALLY DENSE BLOWING DUST...AND HEAVY
RAIN ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CIBOLA...
PALO VERDE...
LAT...LON 3363 11500 3346 11459 3324 11432 3281 11462
3301 11486 3325 11519
TIME...MOT...LOC 2155Z 206DEG 19KT 3329 11508 3314 11478
3296 11462
18Special weather statement, Aug 21, 2:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST THU AUG 21 2014
AZZ025-026-CAZ031-033-212230-
LA PAZ AZ-YUMA AZ-IMPERIAL CA-
257 PM MST THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WESTERN YUMA COUNTY IN SOUTHWEST ARIZONA
EXTREME SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 330 PM MST/330 PM PDT/
AT 253 PM PDT/253 PM MST/...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF MARTINEZ LAKE TO ARABY TO 10 MILES SOUTHEAST OF SAN
LUIS...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MARTINEZ LAKE... BLAISDELL... FORTUNA FOOTHILLS AND KINTER...
LIGURTA...
WELLTON...
LAT...LON 3241 11453 3241 11456 3245 11466 3247 11476
3248 11477 3271 11473 3296 11472 3311 11409
3280 11403 3241 11407 3237 11441
TIME...MOT...LOC 2157Z 251DEG 36KT 3293 11455 3267 11449
3244 11458
18Flash Flood, Yuma
- When
- August 21, 3:00 PM MST to 9:00 PM MST
- Where
- Yuma County, 21.52 mi SSW of Pioneer to 25.31 mi S of Yuma Proving Ground
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -114.066
Scattered to numerous thunderstorms developed across southwestern Arizona during the afternoon hours on August 21st, and some of them affected areas to the northeast of Yuma, especially the highway 95 corridor from the Fortuna Foothills northward up towards Quartzsite. The storms persisted into the evening hours, and the stronger ones generated locally heavy rainfall with peak rain rates in excess of one inch per hour. The rain led to episodes of small stream flooding and flash flooding and prompted the issuance of multiple Small Stream Flood Advisories for portions of Yuma county. According to a trained weather spotter 12 miles to the northeast of the Fortuna Foothills, at 1615MST there was significant roadway flooding along highway 95 leading to the roadway becoming impassable about 30 miles south of Quartzsite. ADOT reported water along the highway at several mileposts with the road closed at mile marker 72.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531784.